Texas, 2011

Drought in Texas, September 1 to 12, 2011

September 1 to 12, 2011 · NWS BRO · 10 events in 10 counties and zones

Dry conditions and a lack of rainfall across Deep South Texas to start September maintained Extreme to Exceptional Drought from Hidalgo County through the Rio Grande Plains, and northeast to the King Ranch. Moderate to Severe Drought continued in the Lower Valley.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Dry conditions and a lack of rainfall across Deep South Texas to start September maintained Extreme to Exceptional Drought from Hidalgo County through the Rio Grande Plains, and northeast to the King Ranch. Moderate to Severe Drought continued in the Lower Valley. Much of the dryland crop losses were likely accounted for through August, as September is typically when arable land is plowed over to ready for the next planting season. There may have been additional livestock impacts but data had not been received as of this writing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 31, 11:41 PM CST, 19 minutes earlier.

Area forecast discussion, Aug 31, 11:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1241 AM CDT THU SEP 1 2011

.UPDATE...PLEASE SEE AVIATION DISCUSSION FOR 06Z TAF PACKAGE.

&&

.AVIATION...CONVECTION FIRING EAST AND SOUTHEAST OF SOUTH PADRE
ISLAND AS OF 05Z. MODELS INDICATE UPPER DIVERGENT AIR AND AN
UNSTABLE AIRMASS IN PLACE TO MAINTAIN CONVECTION DEVELOPMENT THE
NEXT SEVERAL HOURS. MOVEMENT IS WEST AT 15 KNOTS. CONVECTION TO
SPREAD OVER THE REGIONAL AIRPORTS AND AT LEAST THE EASTERN HALF OF
DEEP SOUTH TEXAS THROUGH THE OVERNIGHT HOURS. CONVECTION COULD
WANE AROUND SUNRISE BUT DIFFICULT TO SAY IF CONDITIONS FAVOR THE
TROPICAL SHOWERS TO PERSIST DURING THE MORNING HOURS AND HOW FAR
WEST. UPDATES WILL FOLLOW IF NEEDED. CONVECTION COULD REFIRE THIS
AFTERNOON WITH DAYTIME HEATING BUT IF CLOUD COVER FROM ON GOING
CONVECTION DETERS HEATING AFTERNOON SHOWER DEVELOPMENT MIGHT NOT
BE AS ACTIVE. CONFIDENCE IS LOW WITH THE RAPID ONSET OF THE
CURRENT ACTIVITY.

&&

PREV DISCUSSION... /ISSUED 215 PM CDT WED AUG 31 2011/

SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...THERE IS POTENTIAL
FOR CYCLONE DEVELOPMENT IN THE CENTRAL AND WESTERN GULF WITHIN A
FEW DAYS ACCORDING TO THE NATIONAL HURRICANE CENTER...WITH A 30
PERCENT CHANCE OF SOMETHING FORMING IN THE NEXT 48 HOURS. THE
PREFERRED NWP MODEL IS STILL THE ECMWF WHEN TRANSITIONING FROM THE
SHORT TERM TO THE LONG TERM. FOR NOW...WE ARE DEALING WITH DEEP
TROPICAL MOISTURE JUST TO THE SOUTH OF THE AREA AS DEPICTED ON WV
IMAGERY. BROAD LOW PRESSURE TO THE SOUTH IN THE SOUTHWEST GULF OF
MEXICO IS PROVIDING INSTABILITY AND ALLOWING SHOWERS TO DEVELOP
AND MOVE NORTH. WILL KEEP LOW END RAIN CHANCES IN THE SHORT TERM
FORECAST WHILE LOWERING TEMPS A BIT AND INCREASING CLOUD COVER.
BEST RAIN CHANCES LOOK LIKE THURSDAY DURING THE DAY...WITH BETTER
WESTERN PENETRATION. BY THE END OF THE SHORT TERM...CONVECTION
ASSOCIATED WITH A TROPICAL WAVE WILL DEVELOP IN THE CENTRAL
GULF...AND A CYCLONIC CIRCULATION IN THE WEST OR NORTHWEST GULF
WILL OVERRIDE TROUGHING ALONG THE NORTHEAST MEXICAN COAST.

LONG TERM /FRIDAY THROUGH TUESDAY/...THE WIDE RANGE OF SOLUTIONS
FOR THE UPCOMING WEEKEND...FROM ABSOLUTELY NOTHING TO FULLY
CLOSED OFF TROPICAL CYCLONE...LEAVES SIGNIFICANT DOUBT AS TO A
FINAL SOLUTION FOR THE LABOR DAY WEEKEND. MODELS ARE TRYING TO
WRAP THIS SYSTEM UP IN THE NW GULF OVER THE WEEKEND...BUT MODELS
ARE COMPLETELY APART ON WHICH DIRECTION IS MOVING...AND ARE
CHANGING RUN TO RUN...SO FORECAST CONFIDENCE IS VERY LOW. MOST
MODELS DO AGREE THAT WINDS WILL BE ELEVATED FOR THE WEEKEND FROM
THE NORTH. THIS WOULD LEAD TO SIGNIFICANT INCREASE IN RIP CURRENT
RISK AND INCREASING CHANCES OF SOME COASTAL FLOODING OCCURRING FOR
THE WEEKEND. HIGH PRESSURE REMAINS ANCHORED ACROSS THE LOWER
MISSISSIPPI VALLEY INTO WEST TEXAS...WHILE STRONG MIDLEVEL TROUGH
CUTS NE TO SW ACROSS THE GULF. THE RIDGE IS EXPECTED TO STRENGTHEN
NEAR THE MOUTH OF THE MISSISSIPPI...WHICH WOULD HELP ENHANCE THE
GULF WAVE. DRY AIR WRAPPING IN FROM THE NORTH ON FRIDAY WILL KEEP
THE FORECAST MAINLY DRY...WITH TEMPS AGAIN SOARING ABOVE 100
DEGREES. MOISTURE LOOKS TO RETURN OVER THE WEEKEND ENOUGH TO SPARK
SHOWERS AND THUNDERSTORMS...WITH SOME HEAVY DOWNPOURS EXPECTED.
AGAIN...KEEP A WATCH ON THE LATEST NWS FORECAST FOR THE WEEKEND AS
THE FORECAST COULD CHANGE RAPIDLY UNTIL THEN.

MARINE...
TONIGHT THROUGH THURSDAY NIGHT...SHOWERS WITH EMBEDDED THUNDERSTORMS
WILL MOVE NORTHWEST INTO THE AREA TONIGHT THROUGH THURSDAY NIGHT AS
SURFACE TROUGHING ORIGINATING TO THE THE SOUTH REMAINS IN PLACE AND
RESULTS IN UNSETTLED WEATHER. A SLOW BUILDING OF SEAS WILL OCCUR
ALONG THE LOWER TEXAS COAST THROUGH THE FORECAST...AS A LONG FETCH
OF EAST WINDS ACROSS THE GULF OF MEXICO CREATES A SWELL TRAIN IN THE
SHORT TERM...AND THE POTENTIAL SHIFT TO A LESS FAVORABLE NORTHEAST
WIND DUE TO LOWER PRESSURE IN THE NORTHWEST GULF BECOMES A FACTOR IN
THE LONGER TERM. BUOY 020 IS REFLECTING LIGHT EAST SOUTHEAST WINDS
AND WAVE HEIGHTS OF 2.3 FEET EARLY THIS AFTERNOON.

FRIDAY THROUGH SUNDAY...FORECAST HIGHLY DEPENDENT ON LOCATION AND
DEVELOPMENT OF POTENTIAL TROPICAL SYSTEM IN NW GULF. STILL EXPECT
BREEZY NORTHEAST WINDS THROUGH THE WEEKEND...WHICH WILL BRING SEAS
WELL ABOVE WHERE THEY HAVE BEEN THE PAST SEVERAL WEEKS.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

59...AVIATION/SHORT TERM
66...GRAPHICAST/LONG TERM
Hazardous weather outlook, Aug 31, 3:02 AM CST, 20 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
402 AM CDT WED AUG 31 2011

TXZ248>257-011100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
402 AM CDT WED AUG 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES OF 103 TO 108 DEGREES CAN BE EXPECTED ACROSS
DEEP SOUTH TEXAS DURING THE LATE MORNING THROUGH LATE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES OF 103 TO 108 DEGREES WILL CONTINUE THROUGH THE
PERIOD DURING THE LATE MORNING THROUGH LATE EVENING HOURS. A
MODERATE RISK OF RIP CURRENTS IS POSSIBLE AT THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-011100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
402 AM CDT WED AUG 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Zapata

When
September 1, 12:00 AM CST to September 12, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Other Federal Agency
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Exceptional (D4) Drought conditions developed across the extreme northern portions of Zapata County the end of the month of August and continued the first of September due to the lack of rainfall across the county. Extreme (D3) Drought conditions prevailed across the rest of Zapata County the first of September.

Drought, Jim Hogg

When
September 1, 12:00 AM CST to September 12, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Other Federal Agency
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

The drought intensified across Jim Hogg County the end of the month of August. Exceptional (D4) Drought conditions prevailed across the northern one third of the county and Extreme (D3) Drought conditions continued across the southern and central two thirds of the county the first of September.

Drought, Brooks

When
September 1, 12:00 AM CST to September 12, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Other Federal Agency
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Exceptional (D4) Drought conditions developed across the northern one third of Brooks County the end of the month of August and continued through the first of September. Extreme (D3) Drought conditions prevailed across the south and central two thirds of Brooks County the first of September.

Drought, Starr

When
September 1, 12:00 AM CST to September 12, 11:59 PM CST
Where
Starr forecast zone
Reported by
Other Federal Agency
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

The drought intensified across Starr County the end of the month of August. Extreme (D3) Drought conditions engulfed the entire county due to the continued lack of rainfall the first of September.

Drought, Hidalgo

When
September 1, 12:00 AM CST to September 12, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Other Federal Agency
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

The drought intensified across the central portions of Hidalgo County near the end of the month of August. Extreme (D3) Drought conditions prevailed across the northern and western two thirds of Hidalgo County and Severe (D2) Drought conditions prevailed across the south central one quarter of the county the first of September. The rest of the county (Mercedes and Weslaco) experienced Moderate (D1) or less drought conditions.

Drought, Kenedy

When
September 1, 12:00 AM CST to September 12, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Other Federal Agency
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Exceptional (D4) Drought conditions prevailed across the northern one quarter of Kenedy County the end of the month of August and continued into the first of September. Extreme (D3) Drought conditions prevailed across the central and western two thirds of the county; while Severe (D2) Drought conditions prevailed across the southern one fifth of the County.

Drought, Willacy

When
September 1, 12:00 AM CST to September 12, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Other Federal Agency
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Severe (D2) Drought conditions developed across the western quarter and eastern quarter of Willacy County the end of the month of August and continued into the first of September as dry conditions and a lack of rainfall continued across the county.

Drought, Cameron

When
September 1, 12:00 AM CST to September 12, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Other Federal Agency
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Severe (D2) Drought conditions developed across the northern and eastern two thirds of Cameron County the end of the month of August and into the first of September as dry conditions and a lack of rainfall continued across the county.

Drought, Coastal Willacy

When
September 1, 12:00 AM CST to September 12, 11:59 PM CST
Where
Coastal Willacy forecast zone
Reported by
Other Federal Agency

Severe (D2) Drought conditions developed across the areas near the coast of Willacy County by the end of the month of August and continued into the first of September as dry conditions and a lack of rainfall continued across the county.

Drought, Coastal Cameron

When
September 1, 12:00 AM CST to September 12, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Other Federal Agency

Severe (D2) Drought conditions developed across locations near the coast of Cameron County the end of the month of August and into the first of September as dry conditions and a lack of rainfall continued across the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330727, 330728, 330729, 330730, 330731, 330732, 330733, 330734, 339948, 339953.